introduction
general information
recommended dosage
any side effects?
general cautions
switching medications
long-term effects
getting off the meds
other options

it's working!
it's not working!
it stopped working!
forum
never give up EVER

Side-Effects of St. John's Wort atom image

This is an important section. Please try to read it all.

Side-effects, what side-effects? Are there any side-effects to St. John's Wort?

Yes. But there are much fewer side-effects than the prescription anti-depressants, and most people can tolerate them much better. St. John's Wort is a herbal remedy, after all, and in most parts of the world it is available without a prescription. Obviously, it does not pose a serious health threat to the public. Many millions of people have taken it, and no one has died from St. John's Wort by itself. If you are taking other medications however, it is very important to research any interactions. St. John's Wort is not perfect, it is not a cure-all, it is not a miracle drug. For me and many millions of other people it just works, will little to no side effects at all.

Minimal side-effects are the single biggest reason why I started taking St. John's Wort -- to avoid the perils typical of other antidepressants (SSRIs like Paxil, Prozac, Serzone, Zoloft, and many others), such as the sexual side-effects I experienced with Paxil. Overall, with SJW I have experienced nearly no side-effects at all.

Known Side-Effects stop image

These are the side-effects that have been published, or that I have compiled based on thousands of people's experiences that have been emailed to me:

Sensitivity To Sunlight.

This is bad if you like to tan, as you will very likely burn. It is not extreme sensitivity, but is significant enough that you want to ensure that you wear proper clothing and a good sunscreen, such as SPF 15 or better. A number of people have written to say that they are well-tanned and even visit tanning salons, yet they started to burn after taking SJW. Personally, I visit a tanning studio from time-to-time in the winter because I live in Canada and we don't get much sunlight then. In Canada many people suffer from Seasonal Affective Disorder (S.A.D.) in the winter; I suspect this is true for many northern countries.

Possible long-term Eye concerns

There is some new, preliminary research that suggests that drugs which increase your sensitivity to sunlight (of which St. John's Wort is one, there are many others) may help in the formation of cataracts in your eyes, long term. My recommendation to combat this is that *everyone* wear good quality sunglasses when outside, and avoid staring into bright lights for an extended period.

"It is most important that the patients avoid intense light from skiing, sunbathing or light boxes for seasonal depression therapy." This is according to Dr. Joan E. Roberts, Ph.D. and Professor of Chemistry, Fordham University, who wrote to me several years ago.

Skin Rash

Unlikely, but you can have an allergic reaction to just about anything. If you break out in a rash, consider the possibility that you're allergic to St. John's Wort. Even if you experience an allergic reaction, it will tend to go away over time. You should stop taking it for a while, or take a much lower dosage, and let your body adjust.

Interaction with Birth Control Pills

It is suspected that SJW may reduce the effectiveness of some birth control pills - but it pure speculation at this point, and has never been scientifically proven. You may want to read the original press release by the Health Department in the UK.

Fatigue

The studies suggest only a very limited number of people on SJW experience this. The weird thing is, the degree of fatigue that you experience can vary even based on the time of day that you take St. John's Wort (morning or evening), or whether you take it all at once or spread it out through the day. Your serotonin levels are at their highest in the morning, so I choose to take it in the evening and "sleep on it." Personally, I've tried taking it spread throughout the day, or all of it either in the morning or before bed but have had the best luck taking it about an hour before bed, and after three years that is what I continue to do. Honestly I was surprised how much of a difference this made. That's probably the first thing to consider.

The second thing to combat this is regular exercise, fresh air, eating well, etc. Hopefully you're already doing some of this. If you're taking St. John's Wort and it working for you, but fatigue is the only problem you're experiencing, then I'd recommend experimenting with the above until you find a routine that works for you. Some people take other herbs or supplements to give them energy, and that's fine and certainly your choice, but you can read about those things (such as Ginkgo Biloba) other places.

Stomach Upset

Some people experience some stomach upset, but I haven't heard of many people who have. And I'm one of those people with a weak stomach. If you experience this, considering whether or not you're taking it with food, and if not trying doing so, or vice versa.

Interaction with protease inhibitors (for HIV and AIDS drug treatments)

St. John's Wort has some interaction with protease inhibitors (currently the drug of choice for HIV and AIDS patients) and should not be taking if you are on these medications. You should definitely have your doctor research other antidepressants for you, to see if they have any similar interactions.

Interaction with some heart medications

If you're taking heart medications, you absolutely need to talk to your doctor before starting St. John's Wort, or any other medication.

Weight Loss or Weight Gain ???

This is a myth. St. John's Wort itself has no impact on your weight! Yet for many people it is psychological, and not being depressed or just being in a better frame of mind causes them to eat less, and for some others it causes them to eat more. All evidence that I have read points to any change in one's eating habits as being a psychological result of a change in one's mood, at least as far as St. John's Wort is concerned. You may have seen brands of "herbal weight loss" pills that actually contain St. John's Wort as the active ingredient, and so companies seem to prey on this knowledge. It's misleading in my opinion, but it's not going to do you any harm. Maybe you're overweight because you're depressed? Some drugs that do actually have proven weight loss effects, like the dangerous Phen-Fen that was taken of the market recently (interestingly, it's an SSRI - a cousin to the prescription antidepressants), have been found to have severe interactions with your heart.

Hyper-tension, heart starts racing ???

Let me guess, you just took your first SJW capsule 30 minutes ago and now your heart is racing, you have hyper-tension and the world is spinning in front of your eyes. Well, unless you've had an allergic reaction and get a rash on your skin, let me assure you that this is a psychological response. Please, use common sense! You're on the road to recovery... don't panic!


Go to the next page (general cautions)